Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Giving babies Childrens Benadryl so you can sleep?

My sister in law gives her 7 month old and 3 year old Benadryll ALL the time. At least twice a day so that she can sleep. She says that it is for her own sanity. My daughter is 7 months old also, and I asked my pediatrician out of curiosity if it was ok to give it to kids that young and he said NO WAY. I would never think about giving it to my child, but anytime I ever tell my SIL that I am tired she tells me to give my DD benadryll. I totally think she is being abusive and needs to be reported. I am worried that she is going to overdose my niece and nephew! What should I do? Do I stay out of it or is it time to call someone?

Answer Question
 
Anonymous

Asked by Anonymous at 11:26 PM on Feb. 21, 2009 in Babies (0-12 months)

Answers (44)
  • uh, why are you even asking, obviously your SIL is retarded or something, you don't ever give a baby that kind of stuff, you need to report her ass!!!
    pringles_697

    Answer by pringles_697 at 11:29 PM on Feb. 21, 2009

  • I have heard that you could give your hyper dog Benadryl to calm them down and I thought that it was a bad idea. I did end up giving some to my dog, but the vet said to because he had "hot spots" from allergies and it helped him stop chewing and scratching.

    Giving it to a child is just plain WRONG!! I'm pretty sure Infant Tylenol used to have something in it that made babies drowsy, but they changed it because moms were using it for that exact reason. I don't think you should stay out of it . . . this can't be good for the kids . . . . every day? She's awful!!
    BridgetC140

    Answer by BridgetC140 at 11:30 PM on Feb. 21, 2009

  • That is so dangerous. Children have died from being given too much of that. She needs to be reported. She has no business having any kids. I'm so outraged about this! How absolutely selfish! YOU NEED TO CALL AND REPORT THIS! THIS IS CHILD ABUSE!!!
    Anonymous

    Answer by Anonymous at 11:30 PM on Feb. 21, 2009

  • do they even make that for babies? The only time I thought of doing this was when we were going on a flight and i didnt want her to freak out
    Anonymous

    Answer by Anonymous at 11:31 PM on Feb. 21, 2009

  • i think i would definately do something because you should never give a child medicine to make them drowsy so YOU can sleep. that is horrible.

    however, my daughter broke out with a rash the other day (a reaction to a new food i am pretty sure) and when I called my doctor to ask about the rash - its the first time my 7.5 month old has ever had a reaction to anything - they said to give her children's benadryl if the rash was itching her. they said to use the weight guides for dosing. She wasn't itching at all, so I didnt worry about it, but I thought you all might find it interesting that a doctor actually did reccommend children't benadryl to someone this young.
    aly38914290

    Answer by aly38914290 at 11:36 PM on Feb. 21, 2009

  • tell her to stop or you'll report her. My aunt did this (just poured adult cough syrup down her little one's throats) and all of her kids have HUGE mental problems as well as physical problems because of it. They are all adults now and some of them are even in mental clinics.
    Anonymous

    Answer by Anonymous at 11:37 PM on Feb. 21, 2009

  • That is nuts...she is nuts. I would report her, thats child abuse. Its the same as giving them any other drug on a regular basis?
    My Pediatrician did say to me that I can give my baby benadryl (he is 8 months) to stop his head from itching at night. (He has eczema and cradle crap and wakes up scratching his skin off)
    but she said never very often...so I find it odd that other Pediatricians are saying no way...(I have never given it to him just because I dont give him anything....but maybe I need to look into a new pediatrician?)
    jenellemarie

    Answer by jenellemarie at 11:39 PM on Feb. 21, 2009

  • WOW!!! I wouldn't even ask her to stop only because she could continue doing it without telling you. She would definately keep giving it to them when you aren't there. That is SO WRONG!!! Maybe you don't want to inflict pain on her, but just remember what it will do to them. You don't want to be responsible for that.
    AlanaAndTristan

    Answer by AlanaAndTristan at 11:43 PM on Feb. 21, 2009

  • WTH?! They dont even make benadryl for children under the age of 5! That is abuse! My son had an anaphylactic reaction and i was worried about giving him benadryl (after the epinephrine of course) for that and i had a reason!
    Chandra034

    Answer by Chandra034 at 11:44 PM on Feb. 21, 2009

  • i think your pediatrician is probably fine. my doctor said it was okay, too (obviously not regularly). He didn't tell me to give it to her for eczema (which she has), but she hadn't really been scratching at that until here recently. He just prescribed and ointment for the eczema to get it under control. have you (jenellemarie) tried baby oil for the cradle cap. i never wanted to do it, but we finally did and it took care of it.
    aly38914290

    Answer by aly38914290 at 11:45 PM on Feb. 21, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN